Anyone ever take Levofloxcin antibiotic with no side effects?

Has anyone ever taken the antibiotic Levofloxcin? My doc prescribed for me for sinus/bronchitis but it says not to take if you've ever had a heart attack, that one of the side effects is messing up the rhythm of the heart (QT prolonged something or other), and family history of sudden death (that's me). We don't have the QT problem but since I'm not running a fever anymore and feel "on the mend" I am inclined not to take something with so many "possible" serious side effects. Yesterday I had a 99 and 100° fever, but none at the doc's office. Chest was clear as was sinuses, but doc said I may have secondary infection after having a severe sore throat all week & cold (sore throat gone). What antibiotic is safe for use in heart patients?
thanks, BamaBarb

Report post

6 replies. Join the discussion

Hi, Haven't had a heart attack however I've had a stroke and have MVD, high BP and cholesterol. I don't know what I would do without levaquin, one of the few antibiotics that I can take without it destroying my stomach. Am also allergic to sulfa and many antibiotics are sulfa based. With the horrible illnesses going around the country I would take the levaquin to be on the safe side. Just got off after 14 days and still haven't been able to get rid of what bug got into me (I teach and we keep passing around all sorts of stuff). Feel better.
p.s. we're lucky that it just went generic a few months ago, it was a fortune before....

Report post

There is no contraindication for using levofloxacin (Levaquin) in patients who have had a prior heart attack. Levaquin may cause some QT prolongation so caution is advised when combining with certain other drugs which can also do that. It is not recommended for use with certain antiarrhythmics because of this effect. As in all cases, the risks vs the benefits must be weighed. Most people tolerate Levaquin well. You probably do not want to rule out use of an entire class of wide spectrum antibiotics (there are several other quinolones commonly used to treat infection). You can always wait a few days and see if you are getting better, but if you start running more fever you should discuss with your doctor.

Report post

I cannot take Levaquin, caused symptons a few years ago, as if I were having a heart attack. Was given to me for a bladder infection,
Last month was in the hospital for spasms, contacted Pneumonia, and they gave me Levaquin with out my knowledge.
I had 4 spasm attacks in the first day, Nurse brought me a printout of the new meds they had given me, and Levaquin was on the list.
My fault for NOT remembering it had given me such problems 5 years ago! Stopped it, and started Rocephin, no problems while on it.
Also, was given Levaquin another time and caused 2 spasms in a few hours. I did not know I was on it, until I requested my hospital records, and saw it! So, NO way can I take it.
Everyone is different, so we have to know our bodies and the symptoms very well.

Report post

I was prescribed Levoquin for a sinus/glandular infection. I have AFIB, HBP, and elevated Pulse rate. Currently taking Multaq (irregular heart beat), Losartin (BP) med and Topryl (heart rate). Doctor did say that one of the antibiotics I couldn't take is ZPac, because of the Multaq. Never had any issues with my heart rate/skipped beats with that Levoquin. Hope this helps.

Report post

To all who replied - thank you. It helps so much just to have input. I continued to get better so never took the drug. I know we are all different. Amiodarone gave me hepatitis, yet others have told me it kept their heart in rhythm and they tolerate it well. It's a little scary to take something for the first time 'cause you really don't know how it's going to affect you. I always tell my husband when I take something new, and what the side effects are. And I watch for him as well. If something works for us, I write that down in our health binders. Appreciate everyone's replies.

Report post

My husband was given levaquin following a hernia surgery that developed an infection a week later. He became very sick with diarrhea that lasted for a month and finally remedied it by taking yogurt daily for two weeks. I'll never forget how bad it had gotten, he couldn't leave the house for a while and ended up missing a Peter Frampton concert.

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support WomenHeart

Help WomenHeart reach its goals and support people like yourself by making a donation today.

Donate to  WomenHeart

Discussion topics

Heart health links and resources


The SCAD Ladies Stand Up -- Read the special report

Community leaders

Disclaimer

The information provided by this online support network through WomenHeart: The National Coalition for Women with Heart Disease and Inspire is for general informational purposes only. The information is not intended to substitute for professional medical advice, diagnoses, or treatment. If you are ill, or suspect that you are ill, see a doctor immediately. In an emergency, call 911 or go to the nearest emergency room. WomenHeart: The National Coalition for Women with Heart Disease never recommends or endorses any specific physicians, products or treatments for any condition.